Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 105, NWS Bismarck, ND

July 9, 2013Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2013, 3:06 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2013, 3:06 PM CDT (20:06 UTC)
Expired
Jul 9, 2013, 3:45 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:24 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 9, 1:24 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
124 PM CDT TUE JUL 9 2013

.UPDATE...
ISSUED AT 115 PM CDT TUE JUL 9 2013

UPDATE TO FINE TUNE POPS/SKY COVER/TEMPS FOR THE AFTERNOON AND
EVENING. A WEAK SURFACE TROUGH EXTENDS NORTHWEST TO SOUTHEAST
ACROSS THE CENTRAL PORTION OF THE FORECAST AREA. MOISTURE
CONVERGENCE ALONG THIS BOUNDARY...ALTHOUGH WITH FORCING FROM A
MID-LEVEL SHORT WAVE...WILL SUPPORT ISOLATED SHOWER AND THUNDERSTORM
DEVELOPMENT. A COUPLE OF ISOLATED SHOWERS HAVE RECENTLY DEVELOPED
AND MORE ARE EXPECTED OVER THE NEXT FEW HOURS. NO SEVERE WEATHER
IS EXPECTED. LOOK FOR CLEARING SKIES TONIGHT WITH LOWS OF 50 TO
55. SURFACE HIGH PRESSURE WILL REMAIN IN PLACE ACROSS NORTH DAKOTA
WEDNESDAY AS AN UPPER RIDGE BUILDS IN FROM THE WEST. SOUTHERLY
FLOW WILL BOOST AFTERNOON TEMPS INTO THE MID 80S SOUTHWEST...A BIT
COOLER OVER THE REST OF THE FORECAST AREA.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 334 AM CDT TUE JUL 9 2013

FOR EARLY THIS MORNING...ONGOING CONVECTION OVER THE JAMES RIVER
BASIN IS EXPECTED TO CONTINUE MOVING EASTWARD - ENDING IN THE JAMES
RIVER VALLEY AROUND/AFTER SUNRISE. MODELS IN AGREEMENT REGARDING THE
SMALL BUT VIGOROUS SHORTWAVE ASSOCIATED WITH THE AREA/LINE OF
CONVECTION MOVING EAST AND EXITING CENTRAL NORTH DAKOTA.

PLAN ON CANCELING/ENDING THE WATCH BEFORE 4 AM CDT...AS SEVERE
WEATHER THREAT HAS DECREASED. BULK SHEAR HAS DECREASED AS HAVE
MID-LEVEL LAPSE RATES OVER CENTRAL AND EASTERN NORTH DAKOTA.

TODAY...THE MAIN UPPER LEVEL SHORTWAVE MOVES FROM WEST TO EAST
ACROSS SASKATCHEWAN/MANITOBA/NORTH DAKOTA TODAY. THE MODELS INDICATE
CAPE AND BULK SHEAR VALUES ARE HIGHEST IN THE VICINITY AND AHEAD OF
THIS UPPER LEVEL SHORTWAVE. WILL KEEP THE MENTION OF THUNDERSTORMS
TODAY...WITH DECREASING CHANCES FROM WEST TO EAST DURING THE DAY.

TONIGHT SURFACE HIGH PRESSURE SETTLES OVER THE STATE...AND EXPECT
DECREASING CLOUDS AND LIGHT WINDS.

WEDNESDAY AND THURSDAY AN UPPER LEVEL SHORTWAVE RIDGE BUILDS BEHIND
THE EXITING SHORTWAVE AND AHEAD OF THE NEXT UPPER LEVEL TROUGH
MOVING ACROSS THE CANADIAN AND NORTHERN US ROCKIES. THUS DRY
WEDNESDAY THROUGH THURSDAY.

WARMING AT MID-LEVELS THURSDAY NIGHT AS THE UPPER LEVEL TROUGH
APPROACHES WITH SOME SHORTWAVE ENERGY IMPULSES IN THE SOUTHWEST FLOW
ALOFT...THUS HAVE KEPT MENTION OF CHANCE OF THUNDERSTORMS THURSDAY
NIGHT...AS CAP MAY BE DISTURBED AT NIGHT WITH SHORTWAVE ENERGY -
ENOUGH TO ALLOW NIGHTTIME CONVECTION TO DEVELOP. IT IS POSSIBLE THAT
WITH RISING DEWPOINTS AT THE SURFACE AND DEVELOPMENT OF A LOW LEVEL
JET WILL PROVIDE ENOUGH SUPPORT FOR STRONG TO SEVERE STORMS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 334 AM CDT TUE JUL 9 2013

THE UPPER LEVEL JET STREAM REMAINS NEAR THE NORTHERN PLAINS REGION
THROUGH THE LONG TERM FORECAST PERIOD...RESULTING IN ON AND OFF
AGAIN CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS WEST AND CENTRAL
NORTH DAKOTA.

FRIDAY DAYTIME INTO FRIDAY EVENING...A STRONGER IMPULSE IS
DEPICTED BY BOTH THE 00Z GFS/ECMWF TRACKING NORTHEAST ACROSS NORTH
DAKOTA. BEST CHANCE FOR ACCUMULATING PRECIPITATION/STRONGER
THUNDERSTORMS WILL BE ALONG A SURFACE TROUGH MOVING SLOWLY EAST
ACROSS CENTRAL NORTH DAKOTA TOWARDS THE RED RIVER VALLEY...ALONG
TO MAINLY EAST OF HIGHWAY 83.

SATURDAY/SUNDAY...00Z GFS/ECMWF BRING ANOTHER/MORE DEFINED S/WV
MID LEVEL TROUGH ACROSS SOUTH CENTRAL CANADA AND THE NORTHERN
PLAINS. SOME TIMING DIFFERENCES HERE BUT OVERALL BOTH MODELS PAINT
A DECENT CHANCE FOR PRECIPITATION/STRONGER THUNDERSTORMS SOMETIME
THIS TWO DAY PERIOD.

A QUIET PERIOD AFTER THIS WAVE PASSES SUNDAY NIGHT INTO AT LEAST
EARLY MONDAY.

TEMPERATURES WILL BE SEASONAL THROUGH THE LONG TERM PERIOD...HIGHS
IN THE 80S TO LOW/MID 90S...AND LOWS MID 50S INTO THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 115 PM CDT TUE JUL 9 2013

AN UPPER LEVEL TROUGH IS MOVING SOUTHEAST THROUGH THE REGION
THIS AFTERNOON...AND MAY HELP GENERATE SHOWERS AND ISOLATED
THUNDERSTORMS. THE COVERAGE OF STORMS EXPECTED DOES NOT WARRANT
MORE THAN VCTS AT THIS TIME. MVFR TO LOW VFR CIGS EXPECTED TO
PERSIST BEFORE SKIES CLEAR THIS EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RK
SHORT TERM...JV
LONG TERM...NH
AVIATION...RK
Hazardous weather outlook, Jul 9, 2:50 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT TUE JUL 9 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
250 PM CDT TUE JUL 9 2013 /150 PM MDT TUE JUL 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING...MAINLY
BETWEEN THE HIGHWAY 200 AND INTERSTATE 94 CORRIDORS. SOME SMALL
HAIL AND BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY EVENING AND NIGHT
ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH A CHANCE OF
THUNDERSTORMS CONTINUING FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

RP KINNEY

In the hours before

Local storm report, Jul 9, 10:00 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 AM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     11 SE GRASSY BUTTE      47.28N 103.08W
07/08/2013                   BILLINGS           ND   TRAINED SPOTTER

            CALF SHELTER FLIPPED OVER. SEVERAL POWER POLES DOWN 2
            MILES EAST OF RESIDENCE. HAY BALES ROLLED ONE-QUARTER OF
            A MILE THROUGH A FENCE.

&&

AYD
Local storm report, Jul 9, 10:04 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 AM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     GRASSY BUTTE            47.39N 103.25W
07/08/2013  E75 MPH          MCKENZIE           ND   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 70 AND 80 MPH.

&&

AYD
Local storm report, Jul 9, 10:54 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HEAVY RAIN       3 W WESTFIELD           46.03N 100.26W
07/08/2013  M2.79 INCH       EMMONS             ND   COCORAHS

            OVERNIGHT RAINFALL TOTAL

&&

AC
Local storm report, Jul 9, 1:44 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
144 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     5 E HEBRON              46.90N 101.94W
07/08/2013  E70 MPH          MORTON             ND   LAW ENFORCEMENT

&&

RPK
Special weather statement, Jul 9, 2:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT TUE JUL 9 2013

NDZ018-019-092015-
DUNN-MERCER-
243 PM CDT TUE JUL 9 2013

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING ACROSS CENTRAL NORTH
DAKOTA...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORMS IN LINE FROM NORTH OF ZAP TO
NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ZAP...
  BEULAH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:12 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley63 min
Jul 8, 7:28 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie62 min
Jul 8, 8:07 PM CDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope, Stark53 min
Jul 8, 8:24 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McLean66 min
Jul 8, 8:51 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer54 min
Jul 8, 8:57 PM CDTSevere Thunderstorm WarningBISBillings, Hettinger, Slope, Stark63 min
Jul 8, 9:08 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Oliver52 min
Jul 8, 9:15 PM CDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope60 min
Jul 8, 9:32 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Mercer, Morton, Stark58 min
Jul 8, 9:48 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail, Oliver, Stark and 1 more57 min
Jul 8, 10:18 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, McLean, Morton, Oliver and 2 more57 min
Jul 8, 10:46 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward59 min
Jul 9, 12:43 AM CDTSevere Thunderstorm WarningBISFoster47 min
Jul 9, 3:35 PM CDTSevere Thunderstorm WarningBISMorton, Oliver25 min
Jul 9, 3:53 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver52 min
Jul 9, 4:28 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jul 9, 4:38 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton37 min
Jul 9, 5:07 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh38 min
Jul 9, 5:35 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh40 min
Jul 9, 5:48 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh57 min
Jul 9, 6:09 PM CDTSevere Thunderstorm WarningBISMcIntosh51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.